Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 155, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2012, 6:48 PM MDT for Hettinger County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2012, 6:48 PM MDT (00:48 UTC)
- Expired
- Jul 24, 2012, 7:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Hettinger County, ND
The radar
The Bismarck radar (KBIS), 136 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 7:25 PM MDT | HAIL 1.75 | 3 Sw Regent, ND | LATE REPORT FROM TUESDAY EVENING 7 24 12 STORM. NO SEVERE WINDS NOTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2307 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
261 WUUS53 KBIS 250048 SVRBIS NDC041-250145- /O.NEW.KBIS.SV.W.0155.120725T0048Z-120725T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 648 PM MDT TUE JUL 24 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 745 PM MDT * AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HAVELOCK...OR 25 MILES SOUTH OF DICKINSON... AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REGENT AROUND 730 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM. && LAT...LON 4663 10225 4636 10227 4638 10291 4663 10288 TIME...MOT...LOC 0048Z 273DEG 13KT 4651 10276 WIND...HAIL <50MPH 1.00IN $$ VINING
2 follow-up statements
622 WWUS53 KBIS 250107 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 807 PM CDT TUE JUL 24 2012 NDC041-250145- /O.CON.KBIS.SV.W.0155.000000T0000Z-120725T0145Z/ HETTINGER ND- 707 PM MDT TUE JUL 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN HETTINGER COUNTY UNTIL 745 PM MDT... AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAVELOCK...OR 30 MILES SOUTH OF DICKINSON...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... REGENT AROUND 730 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4638 10289 4663 10278 4663 10225 4636 10227 TIME...MOT...LOC 0106Z 273DEG 13KT 4645 10267 WIND...HAIL 60MPH 1.00IN $$ VINING
419 WWUS53 KBIS 250122 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 822 PM CDT TUE JUL 24 2012 NDC041-250145- /O.CON.KBIS.SV.W.0155.000000T0000Z-120725T0145Z/ HETTINGER ND- 722 PM MDT TUE JUL 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HETTINGER COUNTY UNTIL 745 PM MDT... AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR REGENT...OR 32 MILES SOUTH OF DICKINSON...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... REGENT AROUND 730 PM MDT. EARLIER...LAW ENFORCEMENT REPORTED 50 MPH WIND GUSTS WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. && LAT...LON 4638 10289 4652 10275 4650 10226 4636 10227 TIME...MOT...LOC 0120Z 283DEG 13KT 4643 10260 WIND...HAIL 60MPH 1.00IN $$ JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 5:07 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 24, 5:07 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 607 PM CDT TUE JUL 24 2012 .DISCUSSION...CONTINUING TO WATCH THUNDERSTORMS DEVELOPING. JUST TALKED TO SPC ABOUT THE RECENT MESOSCALE DISCUSSION. OUR INPUT IN THE OFFICE IS THAT WE THINK THERE IS A THREAT FURTHER EAST AS WELL THIS EVENING...IN ADDITION TO WHERE THE PROPOSED MCD IS. SPC WANTS TO REVIEW THE 00Z SOUNDINGS AND WILL THEN ISSUE THEIR PROPOSED WATCH AREA. && .AVIATION...A SURFACE COOL FRONT COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE WILL SPREAD SHOWERS AND THUNDERSTORMS FROM WEST TO EAST THIS EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PERSIST THROUGH 06Z WEDNESDAY. WILL LIKELY SEE SUB VFR TO MVFR CONDITIONS WITH ANY STORMS THAT MOVE OVER TAF SITES. WILL CONTINUE TO MONITOR AND CONTINUE WITH VICINITY THUNDER FOR NOW AND AMEND AS NEEDED. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 8 PM MDT WEDNESDAY FOR NDZ031-032- 040-043. && SHORT TERM...KS AVIATION...KS/NH
Hazardous weather outlook, Jul 24, 5:26 PM MDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 626 PM CDT TUE JUL 24 2012 NDZ001>005-009>013-017>023-025-033>037-041-042-044>048-050-051- 252330- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT- ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 626 PM CDT TUE JUL 24 2012 /526 PM MDT TUE JUL 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL NORTH DAKOTA THROUGH THE EVENING AND OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS WILL THE PRIMARY THREATS...WITH AN ISOLATED TORNADO POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO LIKELY...ESPECIALLY ACROSS THE JAMES RIVER VALLEY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212 TO REPORT SEVERE WEATHER. NDZ031-032-040-043-252330- GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 526 PM MDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL THE PRIMARY THREATS...WITH AN ISOLATED TORNADO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A RED FLAG WARNING HAS BEEN ISSUED FOR WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING. MINIMUM RELATIVE HUMIDITIES BETWEEN 20 AND 30 PERCENT ALONG WITH GUSTY NORTHWEST WINDS OF 20 TO 30 MPH IN COMBINATION WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE WEATHER GROWTH. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212 TO REPORT SEVERE WEATHER. KS
In the hours before
Special weather statement, Jul 24, 2:01 PM MDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 301 PM CDT TUE JUL 24 2012 NDZ001-009-017-242100-CORRECTION DIVIDE-MCKENZIE-WILLIAMS- 301 PM CDT TUE JUL 24 2012 ...DEVELOPING STRONG THUNDERSTORMS OVER EASTERN MONTANA HEADING EAST... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST OF CROSBY TO 69 MILES SOUTHWEST OF WILLISTON...MOVING NORTHEAST AT 35 MPH. SMALL HAIL...GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HANKS... BONETRAIL... AMBROSE... FORT UNION TRADING POST... FORT UNION... ZAHL... FORT BUFORD STATE HISTORICAL SITE... EAST FAIRVIEW... BLACKTAIL LAKE... APPAM... TRENTON... CARTWRIGHT... CROSBY... ALAMO... SATHER DAM... THESE STORMS MAY INTENSIFY AS THE MOVE EAST INTO WESTERN NORTH DAKOTA. BE SURE TO MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA FOR UPDATED INFORMATION...INCLUDING FOR POSSIBLE WATCHES AND WARNINGS. HEINERT
Special weather statement, Jul 24, 2:45 PM MDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 345 PM CDT TUE JUL 24 2012 NDZ001-009-017-242145- DIVIDE-MCKENZIE-WILLIAMS- 345 PM CDT TUE JUL 24 2012 ...SPECIAL WEATHER STATEMENT... AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF CROSBY TO 64 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FORT BUFORD STATE HISTORICAL SITE... EAST FAIRVIEW... BLACKTAIL LAKE... CARTWRIGHT... APPAM... TRENTON... CROSBY... ALAMO... WILLISTON... SKAAR... CHARBONNEAU... CORINTH... SATHER DAM... ALEXANDER... SPRING BROOK... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. HEINERT
Special weather statement, Jul 24, 3:25 PM MDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 425 PM CDT TUE JUL 24 2012 NDZ009-017-242230- MCKENZIE-WILLIAMS- 425 PM CDT TUE JUL 24 2012 ...STRONG THUNDERSTORM APPROACHING WILLISTON... AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WILLISTON...MOVING NORTHEAST AT 25 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND FREQUENT DOWNPOURS CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILLISTON... SPRING BROOK... LEWIS AND CLARK STATE PARK... EPPING... TOBACCO GARDEN BAY RECREATION AREA... WHITE TAIL BAY RECREATION AREA... WHEELOCK... RAY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Special weather statement, Jul 24, 3:29 PM MDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 429 PM CDT TUE JUL 24 2012 NDZ001-002-242230- BURKE-DIVIDE- 429 PM CDT TUE JUL 24 2012 ...STRONG THUNDERSTORM MOVING INTO EASTERN DIVIDE AND WESTERN BURKE COUNTIES... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CROSBY...MOVING EAST AT 35 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NOONAN... LARSON... COLUMBUS... LIGNITE... NORTH PORTAL... PORTAL... FLAXTON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Special weather statement, Jul 24, 4:25 PM MDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 525 PM CDT TUE JUL 24 2012 NDZ009-010-017-242330- MCKENZIE-MOUNTRAIL-WILLIAMS- 525 PM CDT TUE JUL 24 2012 ...STRONG THUNDERSTORM MOVING EAST ALONG THE MISSOURI RIVER... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES SOUTHEAST OF WILLISTON...MOVING EAST AT 30 MPH. PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TOBACCO GARDEN BAY RECREATION AREA... WHITE TAIL BAY RECREATION AREA... CHARLSON... WHITE EARTH BAY RECREATION AREA... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Special weather statement, Jul 24, 4:34 PM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 534 PM CDT TUE JUL 24 2012 NDZ002-242330- BURKE- 534 PM CDT TUE JUL 24 2012 ...STRONG THUNDERSTORM MOVING EAST ACROSS LIGNITE... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL BURKE COUNTY...MOVING EAST AT 35 MPH. PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FLAXTON... NORTHGATE... LIGNITE... PORTAL... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:14 PM MDT | Areal Flood Advisory | BIS | Bottineau, Renville | 2 hr |
| Jul 24, 7:30 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 60 min |
| Jul 24, 7:43 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 62 min |
| Jul 24, 8:28 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 46 min |
| Jul 24, 8:41 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 30 min |
| Jul 24, 9:17 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 28 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.